Georgia, 2020

Damaging Winds in Georgia, May 28, 2020

May 28, 2020 · NWS FFC · 2 events in 2 counties and zones

A deep, closed upper-level low over the middle and lower Mississippi Valley continued to sweep deep moisture into the region. A moderately unstable atmosphere and afternoon heating resulted in widespread afternoon thunderstorms with a few, isolated severe weather reports across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep, closed upper-level low over the middle and lower Mississippi Valley continued to sweep deep moisture into the region. A moderately unstable atmosphere and afternoon heating resulted in widespread afternoon thunderstorms with a few, isolated severe weather reports across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 10:42 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 28, 10:42 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1142 AM EDT Thu May 28 2020

.UPDATE...

An initial wave of showers and a few thunderstorms has pushed into
the forecast area from Alabama late this morning. Skies have begun
clearing across much of the area along and south of I-20 as
surface flow becomes southwesterly and scours out earlier low
clouds. This clearing will allow for instability to continue to
increase, and analyzed SBCAPE values are already in the
neighborhood of 2000-2500 J/kg in areas where the skies have
cleared more substantially. Additional scattered convection can
thus be expected to fire through the afternoon with a threat for a
few strong/severe thunderstorms. Strong wind gusts will be the
primary concern in stronger thunderstorms, which is supported by
downdraft CAPE values of 800-1000 J/kg across the southeast two-
thirds of the CWA.

RW

&&

.PREV DISCUSSION... /Issued 735 AM EDT Thu May 28 2020/

PREV DISCUSSION... /Issued 404 AM EDT Thu May 28 2020/

SHORT TERM /Today through Friday/...

Surface high pressure ridge/wedge has released its grip on North and
Central GA allowing southerly flow to set up across the region. This
southerly flow will keep pumping moisture in across the region but
its coming from the warmer gulf instead of the Atlantic. This warmer
gulf moisture and increased temperatures will help to increase
instability across the region today as well. Looking for temps
Today and Friday to creep into the 80s across the CWA. With these
temps combined with increased Capes, PWs, Lapse rates, and shear
values...expecting some strong storms today and can not rule out a
severe storm or two. The current Marginal risk area for all of north
and central GA from SPC looks good. The better instabilities and
moisture moves north of the area Friday but will still see scattered
to numerous showers and thunderstorms in the southerly flow. Not
expecting storms to be as strong Friday as today but the coverage
should be similar.

01

LONG TERM /Friday Night through Wednesday/...

An upper level trough will begin making its exit on Saturday. A cold
front extending from the Gulf all the way up to New England will
slowly push toward the Atlantic. With the center of the surface low
up in Quebec, the best ingredients for organized severe weather will
be largely confined to the mid-atlantic states. Showers and
thunderstorms are likely throughout the CWA and a few could be
strong but those storms will be largely driven by the instability
created during the day on Friday and given the weak nature of the
cold front the threat of severe storms is low.

Strong high pressure will take hold after that. Northwest flow will
moderate temperatures to the lower to upper 80s beginning on Sunday
and Monday before the temperatures begin to rebound under the ridge
as the flow breaks down. Dry conditions are expected to remain in
place well into next week. The speed at which the ridge exits the
area will ultimately determine the timing of the moisture return but
as it stands right now, we should see some very pleasant early
summer weather next week.

Vaughn

AVIATION...
12Z Update...
Ceilings mainly in the IFR and LIFR range this morning. Ceilings
will improve into the VFR range by this afternoon but expecting
showers and thunderstorms to develop then also. The easterly flow
is turning southerly and will see increased instability with
convective chances increasing through this afternoon. Best chances
for thunderstorms will be between 18z-00z. seeing some reduced
VSBYs with some patchy fog but that should diminish in the next
few hours. Winds will stay mainly southerly with speeds in the
5-10kt range. May see some gust to 20kt in and around any stronger
storms this afternoon/evening.

//ATL Confidence...12Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          84  65  85  66 /  50  30  70  40
Atlanta         83  66  83  66 /  60  30  60  30
Blairsville     78  60  77  60 /  50  40  70  40
Cartersville    84  63  82  63 /  60  30  60  30
Columbus        87  68  85  68 /  50  20  60  30
Gainesville     81  64  81  64 /  50  40  60  40
Macon           87  67  86  67 /  50  30  60  30
Rome            83  63  82  63 /  60  30  60  30
Peachtree City  84  65  84  64 /  60  30  60  30
Vidalia         89  71  86  69 /  40  30  70  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Vaughn
AVIATION...RW
Hazardous weather outlook, May 28, 10:56 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1156 AM EDT Thu May 28 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1156 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible this afternoon and into the
evening across north and central Georgia. A couple of storms could
become strong to severe, with damaging winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are possible Friday and
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 28, 9:15 AM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
1015 AM EDT Thu May 28 2020

GAZ042-052-053-066-281445-
Coweta GA-Carroll GA-Troup GA-Heard GA-
1015 AM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...SOUTHERN
CARROLL...NORTHERN TROUP AND HEARD COUNTIES UNTIL 1045 AM EDT...

At 1015 AM EDT...a line of strong thunderstorms was along a line
extending from near Big Springs to Glenn to State Line Park...and
moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Ephesus, Centralhatchee, Roopville,
Corinth, Louise, State Line Park, Powers Crossroads, Abbottsford,
Handy, Roosterville, Waresville, Frolona, Piedmont Heights, Texas,
Plant Wansley, Harrisonville and Hillcrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3349 8508 3334 8492 3308 8492 3297 8521
      3343 8529
TIME...MOT...LOC 1415Z 234DEG 25KT 3332 8530 3318 8520 3302 8523

WIND...40MPH
Special weather statement, May 28, 12:03 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Thu May 28 2020

GAZ034-045>048-057-281730-
Walton GA-Rockdale GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
103 PM EDT Thu May 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALTON...ROCKDALE...
SOUTHEASTERN DEKALB...SOUTHERN GWINNETT...NORTHWESTERN NEWTON AND
NORTHERN HENRY COUNTIES UNTIL 130 PM EDT...

At 102 PM EDT...a strong thunderstorm was over Richardson Park, or
near Conyers...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Conyers, Covington, Stockbridge, Oxford, Lithonia, Porterdale, Walnut
Grove, Lakeview Estates, Georgia International Horse Park, Magnet,
Almon, Milstead, Richardson Park, Arabia Mountain, Big Haynes Creek
Park, Panola Mountain State Park, Gum Creek, Flippen, Kelleytown and
Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3367 8420 3382 8404 3375 8384 3359 8383
      3347 8419 3355 8422
TIME...MOT...LOC 1702Z 237DEG 17KT 3361 8410

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 58 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockdale

When
May 28, 12:16 PM EST to 12:30 PM EST
Where
Rockdale County, 2.43 mi SSW of Conyers
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.639, -84.040

The Rockdale County Emergency Manager reported several trees blown down on Ebenezer Road, just south of Johnson Park.

Thunderstorm Wind, Wilkes

When
May 28, 3:30 PM EST to 3:45 PM EST
Where
Wilkes County, 0.69 mi N of Prather
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.840, -82.900

The Wilkes County Emergency Manager reported a small shed and a trampoline anchored with concrete footings damaged by winds north of Rayle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898831, 898833.